Alert archive / Colorado / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 54, NWS Pueblo, CO

June 20, 2002Fremont County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 20, 2002, 4:09 PM MDT for Fremont County, Colorado. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 20, 2002, 4:09 PM MDT (22:09 UTC)
Expired
Jun 20, 2002, 5:15 PM MDT
In force
66 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Fremont County, CO

The radar

The Pueblo radar (KPUX), 90 km from the middle of the area, began a volume at 22:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.2 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2002-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 89 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2002-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
89 J/kg
Mixed-layer CIN
-178 J/kg
Mixed-layer LCL
894 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 202209
SVRPUB
COC043-202315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
408 PM MDT THU JUN 20 2002

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FREMONT COUNTY IN CENTRAL COLORADO

* UNTIL 515 PM MDT

* AT 408 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE
  SEVERE THUNDERSTORM WAS 6 MILES SOUTHWEST OF ROCKVALE...OR ABOUT 33
  MILES WEST OF PUEBLO...MOVING NORTH AT 30 MPH.

* SOME LOCATIONS AFFECTED WILL BE...
  WILLIAMSBURG...LINCOLN PARK...ROCKVALE...FLORENCE AROUND 415 PM MDT
  CANON CITY...ROYAL GORGE AROUND 420 PM MDT
  PENROSE AROUND 425 PM MDT

AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL AROUND
ONE INCH IN DIAMETER AND DAMAGING WINDS AROUND 60 MPH. GET INDOORS
AND IN AN INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT CAN OFFER THE
BEST PROTECTION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PUEBLO.

LAT...LON 3827 10539 3826 10501 3857 10496 3862 10533

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:35 PM MDT, 1 hour 34 minutes earlier.

Area forecast discussion, Jun 20, 2:35 PM MDT, 1 hour 34 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
235 PM MDT THU JUN 20 2002

...FOCUS TONIGHT ON POTENTIAL FOR NUMEROUS SEVERE STORMS...PRODUCING
LARGE HAIL...DAMAGING WINDS...A FEW BRIEF TORNADOES...AND HEAVY
RAIN...
...FIRE WEATHER CONCERNS CONTINUE OVER SOUTH CENTRAL COLORADO
THROUGH FRIDAY...
...FIRE WEATHER CONCERNS RETURN TO ENTIRE AREA BY SATURDAY...

JUST TALKED TO SPC...THEY WILL ISSUE A TORNADO WATCH FOR THIS
EVENING.  PER DISCUSSION SHOULD INCLUDE EASTER TELLER COUNTY...EL
PASO COUNTY...PUEBLO COUNTY...HUERFANO COUNTY...LAS ANIMAS COUNTY
AND THE REST OF THE SOUTHEAST COLORADO PLAINS.  MAIN THREATS FROM
STORMS TONIGHT WILL BE LARGE HAIL...DAMAGING WINDS...A FEW BRIEF
TORNADOES AND HEAVY RAIN.  WATCH TO BE IN EFFECT FROM 230 PM TIL 800
PM MDT.

CONDITIONS REMAIN DRY ACROSS FIRE WEATHER ZONE 223 WITH POTENTIAL
FOR DRY LIGHTNING THERE...SO RED FLAG WARNING FOR THAT ZONE UNTIL 10
PM THIS EVENING.

FIRE WEATHER ZONES 220 AND 223>225 WILL SEE DRY WITH ISOLATED
T-STORM CHANCES TOMORROW SO FIRE WEATHER WATCH THOSE ZONES FOR
FRIDAY.

NEXT COUPLE OF DAYS (FRIDAY AND SATURDAY), THINGS WILL BE WARMING UP
AND DRYING OUT AGAIN...WITH THE FIRE WEATHER THREAT RETURNING TO ALL
AREAS BY SATURDAY.  BY SATURDAY AFTERNOON...SURFACE RHS SHOULD DROP
BACK INTO AT LEAST THE TEENS IN MOST AREAS. ALSO HAINES VALUES BACK
UP TO 6.

THIS WARMER/DRYER REGIME WILL PROBABLY CONTINUE THROUGH AT LEAST
TUESDAY. MAYBE SOME RELIEF WEDNESDAY ASSOCIATED WITH ANOTHER FRONT
COMING SOUTH THROUGH THE PLAINS...BUT THEN LOOKS LIKE IT WOULD BE
WARMING AND DRYING AGAIN THURSDAY.  A LONG WAY OFF.

.PUB...TORNADO WATCH EASTERN TELLER COUNTY AND ALL OF THE
       SOUTHEAST PLAINS TIL 800 PM THIS EVENING (ZONES 67 AND 71>81)
       RED FLAG WARNING FIRE WEATHER ZONE 223 UNTIL 10 PM
       FIRE WEATHER WATCH FIRE WEATHER ZONES 220 AND 223>225 FRIDAY

In the hours before

Special weather statement, Jun 20, 11:50 AM MDT, 4 hours 19 minutes before
COZ058>081-202000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1150 AM MDT THU JUN 20 2002

...THE HAZARDOUS WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO THROUGH 7 AM TOMORROW...

...SPOTTER ACTIVATION WILL BE LIKELY AFTER 1 PM FOR SEVERAL SEVERE
THUNDERSTORMS ACROSS SOUTHEAST COLORADO...

A COLD FRONT MOVED SOUTH ACROSS THE EASTERN PLAINS OF COLORADO EARLY
THIS MORNING...ALLOWING MOIST UPSLOPE FLOW TO DEVELOP ACROSS THE
SOUTHEAST PLAINS AND ALONG THE SOUTHEAST MOUNTAINS. INSTABILITY
PROVIDED BY THESE EASTERLY UPSLOPE WINDS...AND AN UPPER LEVEL
DISTURBANCE MOVING OVER THE AREA THIS AFTERNOON...WILL COMBINE TO
PRODUCE THUNDERSTORMS OVER MOST OF SOUTHEASTERN COLORADO THIS
AFTERNOON AND EVENING.

THUNDERSTORM DEVELOPMENT WILL BEGIN OVER THE MOUNTAINS EARLY THIS
AFTERNOON...WITH STORMS SPREADING ONTO THE PLAINS SHORTLY
THEREAFTER. THUNDERSTORMS WILL LINGER INTO THE EVENING HOURS OVER
THE FAR SOUTHEASTERN PLAINS...WITH ACTIVITY ENDING AROUND SUNSET
FARTHER WEST OVER THE MOUNTAINS.

THE GREATEST THREAT WITH STORMS TODAY WILL BE VERY LARGE HAIL...
ALTHOUGH A FEW STORMS MAY ALSO PRODUCE DAMAGING WINDS.  WIND SHEAR
IN THE ATMOSPHERE WILL BE FAVORABLE FOR A FEW SUPERCELL STORMS...AND
WITH SEVERAL BOUNDARIES LEFT OVER FROM OVERNIGHT CONVECTION IN PLACE
OVER THE PLAINS...THERE IS THE POTENTIAL FOR ONE OR TWO TORNADOES.

ANOTHER THREAT WITH ANY STORMS FORMING TODAY WILL BE HEAVY RAINFALL.
THE AMOUNT OF PRECIPITABLE WATER IN THE ATMOSPHERE OVER THE
SOUTHEAST MOUNTAINS AND ADJACENT PLAINS IS NEAR OR A LITTLE ABOVE AN
INCH AT MOST LOCATIONS.  THIS WILL LEAD TO THE POTENTIAL FOR BRIEF
INTENSE RAINFALL...RESULTING IN RAPID RUNOFF.  EXCESSIVE PONDING OF
WATER AND HIGH STREAMFLOWS WILL BE POSSIBLE ACROSS THE SOUTHEAST
MOUNTAINS AND PLAINS.

FARTHER WEST OVER THE SOUTH CENTRAL MOUNTAINS AND VALLEYS...ISOLATED
THUNDERSTORMS MAY FORM THIS AFTERNOON THROUGH EARLY THIS EVENING...
MAINLY OVER THE MOUNTAINS AND TO THE NORTH AND EAST OF ANY LARGE
FOREST FIRE. DUE TO LESSER AMOUNTS OF MOISTURE IN THE ATMOSPHERE
FARTHER WEST...THUNDERSTORMS WHICH FORM WILL HAVE LITTLE OR NO
RAINFALL...BUT MAY PRODUCE CLOUD TO GROUND LIGHTNING...PLUS ERRATIC
AND GUSTY WINDS TO AROUND 55 MPH FOR A BRIEF PERIOD OF TIME.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 6:37 PM MDTSevere Thunderstorm WarningPUBProwers53 min
Jun 19, 7:34 PM MDTSevere Thunderstorm WarningPUBProwers66 min
Jun 19, 8:41 PM MDTSevere Thunderstorm WarningPUBProwers79 min
Jun 19, 11:00 PM MDTSevere Thunderstorm WarningPUBEl Paso60 min
Jun 20, 12:20 AM MDTSevere Thunderstorm WarningPUBEl Paso55 min
Jun 20, 3:05 PM MDTSevere Thunderstorm WarningPUBLas Animas2 hr
Jun 20, 3:52 PM MDTSevere Thunderstorm WarningPUBCuster63 min
Jun 20, 5:05 PM MDTSevere Thunderstorm WarningPUBLas Animas2 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.